Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

May 25, 2018Sibley County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 25, 2018, 1:15 AM CDT for Sibley County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2018, 1:15 AM CDT (06:15 UTC)
Expired
May 25, 2018, 1:45 AM CDT
In force
30 min
Issued by
NWS Twin Cities, MN

County Sibley County, MN

The radar

The Minneapolis radar (KMPX), 81 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1989 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

184 
WWUS83 KMPX 250615
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
115 AM CDT FRI MAY 25 2018

MNZ067-075-250645-
Sibley-Nicollet-
115 AM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIBLEY AND NORTH
CENTRAL NICOLLET COUNTIES...

At 115 AM CDT, a strong thunderstorm was located near Gibbon, or 11
miles north of New Ulm, moving northeast at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Winthrop, Gibbon, Lafayette and St George. 

LAT...LON 4437 9453 4453 9462 4464 9435 4463 9433
      4443 9419 4435 9451
TIME...MOT...LOC 0615Z 243DEG 23KT 4448 9448 

$$
AMK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 24, 10:55 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 24, 10:55 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1055 PM CDT Thu May 24 2018

.SHORT TERM...(This evening through Friday)
Issued at 300 PM CDT Thu May 24 2018

The forecast concern near term is timing and areal coverage of any
convection.

Latest mesoscale analysis shows about 1000-2000 J/kg MLcape over
the cwa, with the axis pointed to the southwest. Convective
temperature(mid 80s) has been reached and we have widely
scattered/isolated convection firing off to the southwest and
northeast, Main moist axis remains over MN so expect convective
potential to remain overnight. Will continue the higher end
chance PoPs over the CWA, but dont feel comfortable of
highlighting a large area of likely PoPs at this time. Certainly
looks like the better potential will develop later
tonight/overnight with the incoming upper trough and surface
boundary. With limited deep layer shear, severe potential should
remain minimal - multicell clusters possible producing some hail
and gusty winds mainly this evening.

Said boundary is rather weak and will advance into eastern MN
Friday morning. Any significant redevelopment should remain
mainly east of I35 across eastern MN and into west central WI Late
Friday morning and afternoon. Still looking for warm and humid
conditions to the east, becoming a less humid over the west with
weak fropa.

.LONG TERM...(Friday night through Thursday)
Issued at 300 PM CDT Thu May 24 2018

The remainder of the weekend looks to be hot with highs expected
to warm through the lower and middle 90s both days. The warmest
looks to be Sunday with some potential upper 90s to the
southwest. We should see plenty of sunshine with both days with
ridging/higher heights over the area. Heat indices max out in the
mid 90s Sunday, providing a real beginning to summer weather. The
models diverge somewhat on any extent of moisture return into
early next week. Timing of the next incoming trough looks to be
affecting the area later Tuesday through Wednesday. Temperatures
will cool back into the 80s with humidity/dewpoints on the rise.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1055 PM CDT Thu May 24 2018

Showers and some thunderstorms will persist over southeastern MN
and western WI through about 07-08Z. Mostly dry conditions are
forecast for the rest of the night with just some isolated
showers/thunderstorms possible. Thunderstorm coverage may increase
Friday afternoon along a boundary, but tough to say when they will
fire. Therefore, all TAF locations may see storms nearby but
coverage is expected to be low enough to preclude TS mention in
this set of TAFs.

KMSP...Should be dry through the period. Cannot rule out more
thunderstorms Friday afternoon, but odds of the terminal being
impacted appear low at this time.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind WSW 5-10 kts.
SUN...VFR. Wind light/variable winds.
MON...VFR. Slight chc TSRA. Wind S 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...
AVIATION...BORGHOFF
Hazardous weather outlook, May 24, 10:41 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1041 PM CDT Thu May 24 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
260345-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1041 PM CDT Thu May 24 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

A few non severe thunderstorms are possible overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances continue Friday through Friday evening. A
few storms could produce large hail, gusty winds and heavy
rainfall, mainly along and east of Interstate 35.

A long duration heat wave is expected through Memorial Day. High
temperatures in the the upper 80s to mid 90s will occur each day
with heat indices in the low to mid 90s. The very warm temperatures
and high humidity will combine to create a heightened risk for
heat illnesses, especially for those who are active or working
outdoors.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed tonight.

Borghoff

In the hours before

Local storm report, May 24, 9:14 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
914 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     MAHTOMEDI               45.06N 92.96W
05/24/2018                   WASHINGTON         MN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

CEO
Local storm report, May 24, 9:39 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     OSAKIS                  45.87N 95.15W
05/24/2018                   DOUGLAS            MN   911 CALL CENTER

            POWER LINE DOWN. TIME ESTIMATED.

&&

BORGHOFF
Local storm report, May 24, 9:42 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
942 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     DENNISON                44.41N 93.04W
05/24/2018                   GOODHUE            MN   LAW ENFORCEMENT

            ROOF BLOWN OFF SHED, LANDING ON A ROAD IN
            THE NORTHERN EDGE OF DENNISON.

&&

TDK
Local storm report, May 24, 9:48 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
948 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     CANNON FALLS            44.51N 92.91W
05/24/2018                   GOODHUE            MN   LAW ENFORCEMENT

            TREE DOWN.

&&

TDK
Local storm report, May 24, 9:53 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
953 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     MAPLE GROVE             45.11N 93.46W
05/24/2018                   HENNEPIN           MN   PUBLIC

            TREES DOWN. TIME ESTIMATED.

&&

BORGHOFF
Special weather statement, May 25, 1:15 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
115 AM CDT FRI MAY 25 2018

MNZ067-075-250645-
Sibley-Nicollet-
115 AM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIBLEY AND NORTH
CENTRAL NICOLLET COUNTIES...

At 115 AM CDT, a strong thunderstorm was located near Gibbon, or 11
miles north of New Ulm, moving northeast at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Winthrop, Gibbon, Lafayette and St George.

LAT...LON 4437 9453 4453 9462 4464 9435 4463 9433
      4443 9419 4435 9451
TIME...MOT...LOC 0615Z 243DEG 23KT 4448 9448

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:06 PM CDTSpecial Weather StatementMPXPope39 min
May 24, 7:10 PM CDTSevere Thunderstorm WarningMPXAnoka, Dakota, Hennepin, Ramsey, Scott50 min
May 24, 7:27 PM CDTSevere Thunderstorm WarningMPXPope, Stevens33 min
May 24, 7:43 PM CDTSevere Thunderstorm WarningMPXDakota, Washington47 min
May 24, 7:48 PM CDTSevere Thunderstorm WarningMPXRice42 min
May 24, 8:31 PM CDTSpecial Weather StatementMPXGoodhue29 min
May 24, 8:33 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd33 min
May 24, 9:03 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue28 min
May 25, 2:06 AM CDTSpecial Weather StatementMPXHennepin24 min
May 25, 2:13 AM CDTSpecial Weather StatementMPXSibley32 min
May 25, 7:07 AM CDTSpecial Weather StatementMPXGoodhue23 min
May 25, 1:53 PM CDTSevere Thunderstorm WarningMPXPope37 min
May 25, 2:55 PM CDTSevere Thunderstorm WarningMPXFreeborn50 min
May 25, 3:12 PM CDTSevere Thunderstorm WarningMPXFreeborn48 min
May 25, 3:33 PM CDTSpecial Weather StatementMPXSteele42 min
May 25, 3:38 PM CDTSpecial Weather StatementMPXFreeborn37 min
May 25, 3:47 PM CDTSpecial Weather StatementMPXLac qui Parle28 min
May 25, 4:03 PM CDTSpecial Weather StatementMPXFreeborn42 min
May 25, 4:09 PM CDTSpecial Weather StatementMPXFreeborn36 min
May 25, 4:24 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn36 min
May 25, 4:32 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright43 min
May 25, 5:03 PM CDTSevere Thunderstorm WarningMPXWashington57 min
May 25, 5:17 PM CDTSpecial Weather StatementMPXRamsey, Washington43 min
May 25, 5:35 PM CDTSpecial Weather StatementMPXScott25 min
May 24, 8:23 PM CDTSpecial Weather StatementMPXPierce, Saint Croix37 min
May 25, 7:55 AM CDTSpecial Weather StatementMPXEau Claire50 min
May 25, 10:00 AM CDTSpecial Weather StatementMPXEau Claire60 min
May 25, 10:58 AM CDTSpecial Weather StatementMPXEau Claire62 min
May 25, 3:33 PM CDTSevere Thunderstorm WarningMPXEau Claire24 min
May 25, 3:45 PM CDTSpecial Weather StatementMPXPolk45 min
May 25, 4:46 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn44 min
May 25, 4:49 PM CDTSpecial Weather StatementMPXChippewa26 min
May 25, 5:04 PM CDTSpecial Weather StatementMPXSaint Croix26 min
May 25, 6:01 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Polk, Saint Croix44 min
May 25, 6:42 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn37 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.